Israel‘s Health Ministry said on Sunday it is examining a small number of cases of heart inflammation in people who had received Pfizer‘s COVID-19 vaccine, though it has not yet drawn any conclusions.
Pfizer said it has not observed a higher rate of the condition than would normally be expected in the general population.
In an emailed statement to Global News Sunday, Pfizer confirmed that they are “aware of the reports of myocarditis in recipients of the Pfizer-BioNTech COVID-19 vaccine.”
“More than 260 million people globally have now been vaccinated with the Pfizer/BioNTech COVID-19 vaccine and we have not observed a higher rate of myocarditis than what would be expected in the general population. A causal link to the vaccine has not been established,” the statement said.
“Serious adverse events unrelated to but close in timing to vaccination will likely occur at a similar rate in vaccinated individuals as they would in the overall population,” it added.
However, with a vast number of people vaccinated to date, “the benefit risk profile of our vaccine remains positive,” according to Pfizer.
Israel‘s pandemic response coordinator, Nachman Ash, said that a preliminary study showed “tens of incidents” of myocarditis occurring among more than 5 million vaccinated people, primarily after the second dose.
Ash said it was unclear whether this was unusually high and whether it was connected to the vaccine.
Most of the cases were reported among people up to age 30.
“The Health Ministry is currently examining whether there is an excess in morbidity (disease rate) and whether it can be attributed to the vaccines,” Ash said.
Ash, who spoke about the issue in a radio interview and during a news conference, referred to it as a “question mark,” and emphasized that the Health Ministry has yet to draw any conclusions.
Determining a link, he said, would be difficult because myocarditis, a condition that often goes away without complications, can be caused by a variety of viruses and a similar number of cases were reported in previous years.
Pfizer, asked by Reuters about the review, said it is in regular contact with Israel’s Health Ministry to review data on its vaccine.
The company said it “is aware of the Israeli observations of myocarditis that occurred predominantly in a population of young men who received the Pfizer-BioNTech COVID-19 vaccine.”
“There is no evidence at this time to conclude that myocarditis is a risk associated with the use of Pfizer/BNT COVID-19 vaccine.”
Israel has been a world leader in its vaccination rollout, with close to 60 per cent of its 9.3 million population having received the Pfizer vaccine. Its nationwide database has already showed the vaccine to be highly effective in preventing the symptoms and severe illness associated with COVID-19.
Since January, shortly after the vaccine campaign began, daily infections dropped from a peak of more than 10,000 to just 129 before the weekend.
Nadav Davidovitch, director of the school of public health at Israel‘s Ben Gurion University, said that even if a correlation between the myocarditis cases and the vaccine were established, it did not appear to be serious enough to stop administering the vaccine.
“It’s a situation that should be looked into, and we need to wait for a final report, but in an interim analysis it seems the risk of getting sick from COVID-19 is much higher than from the vaccine’s adverse events, and the risk of peri/myo-carditis following the vaccine is low and temporary,” he said.